Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Wichita, KS

June 15, 2017Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 7:07 PM CDT for Harper County, Kingman County, Kansas. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:07 PM CDT (00:07 UTC)
Expired
Jun 15, 2017, 8:15 PM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:44 PM CDTHAIL 2.758 W Anthony, KSGOLBALL HAIL UPTO BASEBALL SIZE HAIL. GOLFBALLS LASTED 20 MINUTES. DELAYED REPORT.
Jun 15, 7:46 PM CDTTSTM WND GST 80Harper, KS75-80 MPH. VIA SOCIAL MEDIA.
Jun 15, 7:52 PM CDTTSTM WND DMGHarper, KS6 TO 8 INCH TREE LIMBS DOWN.
Jun 15, 7:52 PM CDTTSTM WND GST 702 Nw Harper, KSTHE SPOTTER REPORTED A FEW SMALL TREE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KICT 160007
SVRICT
KSC077-095-160115-
/O.NEW.KICT.SV.W.0142.170616T0007Z-170616T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
707 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...

* Until 815 PM CDT

* At 707 PM CDT, a severe thunderstorm was located near Hazelton,
  moving east at 40 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Nashville, Zenda, Spivey, Bluff
  City, Danville, Waldron, Freeport, Corwin, Rago, Runnymede and
  Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9845 3746 9847
      3748 9846 3752 9781 3700 9780
TIME...MOT...LOC 0007Z 247DEG 36KT 3711 9850 

HAIL...1.75IN
WIND...70MPH
 
$$

JAKUB
2 follow-up statements
354 
WWUS53 KICT 160025
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT THU JUN 15 2017

KSC077-095-160115-
/O.CON.KICT.SV.W.0142.000000T0000Z-170616T0115Z/
Harper KS-Kingman KS-
725 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR HARPER AND SOUTHERN KINGMAN COUNTIES...

At 724 PM CDT, a severe thunderstorm was located near Hazelton,
moving northeast at 40 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Zenda, Spivey, Bluff
City, Danville, Waldron, Freeport, Corwin, Rago, Runnymede and
Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9835 3738 9835 3739 9845 3746 9847
      3748 9846 3752 9781 3700 9780
TIME...MOT...LOC 0024Z 246DEG 36KT 3714 9840 

HAIL...1.75IN
WIND...70MPH
 
$$

METZGER
143 
WWUS53 KICT 160051
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
751 PM CDT THU JUN 15 2017

KSC077-095-160115-
/O.CON.KICT.SV.W.0142.000000T0000Z-170616T0115Z/
Harper KS-Kingman KS-
751 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR HARPER AND SOUTHERN KINGMAN COUNTIES...

At 749 PM CDT, a severe thunderstorm was located near Harper, moving
northeast at 40 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Zenda, Spivey, Bluff
City, Danville, Waldron, Freeport, Corwin, Rago, Runnymede and
Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you are in the Harper, Runnymede and Danville areas, you NEED TO 
SEEK SHELTER NOW!

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind 
speeds expected. Mobile homes and high profile vehicles are 
especially susceptible to winds of this magnitude and may be 
overturned. For your protection move to an interior room on the 
lowest floor of a building. This storm has the potential to cause 
serious injury and significant property damage.

&&

LAT...LON 3700 9835 3738 9835 3739 9845 3746 9847
      3748 9846 3752 9781 3700 9780
TIME...MOT...LOC 0049Z 247DEG 36KT 3724 9810 

HAIL...1.75IN
WIND...80MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 2:37 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jun 15 2017

The main hazard to aviation will be severe storm potential this
afternoon into tonight.

Initial scattered severe storm development is expected in west-
central to north-central Kansas early to mid afternoon, with an
evolution to organized clusters of severe storms by early evening,
with an east-southeastward propagation across south-
central/southeast Kansas. Storms will be likely at most terminals
by this evening, although exact timing windows are difficult to
pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then
ICT and CNU more likely this evening. Damaging winds will be the
primary hazard, with hail a secondary threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  70  95  73 /  40  60  10  10
Hutchinson      96  68  95  71 /  60  70  10  10
Newton          95  69  94  72 /  50  70  10  20
ElDorado        95  69  92  73 /  30  70  10  20
Winfield-KWLD   95  70  94  74 /  40  60  10  10
Russell         97  67  97  69 /  60  40  20  20
Great Bend      97  67  97  69 /  60  40  10  10
Salina          97  69  97  73 /  70  80  20  30
McPherson       96  68  96  72 /  70  80  10  20
Coffeyville     93  71  92  74 /  20  60  10  20
Chanute         93  70  91  73 /  20  70  10  30
Iola            93  69  91  73 /  20  60  10  30
Parsons-KPPF    93  71  91  74 /  20  70  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...JMC
Hazardous weather outlook, Jun 15, 4:39 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue to develop in central
Kansas this afternoon, with initial threats of very large hail up
to baseball size and damaging winds. There is potential for these storms
to merge into a cluster or two, with a southeastward acceleration
during the evening hours, across south-central and southeastern
Kansas. The clusters will be capable of destructive wind gusts up to
75 mph or greater, hail to golfball size, and torrential rainfall.

Heat index values of 100 to 105 will persist through early this
evening in south central and southeast Kansas. Be sure to drink
plenty of water and wear light clothing if outdoor activity is
necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning
most areas of the region. Severe weather is also likely for
locations generally along and east of I-135. High winds and very
heavy rain being the primary threat. Severe hail (1") can't be ruled
out but it is expected to be a lower threat. These storms will
arrive as a cold front comes through the region in the late
afternoon and into the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed across central, south-central
and southeastern Kansas through this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 15, 6:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     HUTCHINSON AIRPORT      38.07N 97.87W
06/15/2017  M62.00 MPH       RENO               KS   ASOS

&&

BDK
Local storm report, Jun 15, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     6 N HAVEN               37.99N 97.78W
06/15/2017  E60.00 MPH       RENO               KS   EMERGENCY MNGR

            50-60 MPH.

&&

BDK
Local storm report, Jun 15, 7:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     NEWTON AIRPORT          38.06N 97.27W
06/15/2017  M62.00 MPH       HARVEY             KS   AWOS

&&

BDK
Local storm report, Jun 15, 7:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     1 N WALTON              38.13N 97.26W
06/15/2017                   HARVEY             KS   EMERGENCY MNGR

            SEMI TRACTOR TRAILER BLOWN OVER ON US HIGHWAY 50.

&&

BDK
Local storm report, Jun 15, 7:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     4 SSE NEWTON AIRPORT    38.00N 97.25W
06/15/2017  E60.00 MPH       HARVEY             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

BDK
Local storm report, Jun 15, 7:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     BURNS                   38.09N 96.89W
06/15/2017  E65.00 MPH       MARION             KS   EMERGENCY MNGR

            60 TO 65 MPH. ALONG THE COUNTY LINE.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sedgwick, Sumner76 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Kingman, Reno, Sedgwick, Sumner52 min
Jun 15, 8:03 PM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner72 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner11 min
Jun 15, 8:46 PM CDTSpecial Weather StatementICTChautauqua, Montgomery59 min
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Labette, Montgomery45 min
Jun 15, 9:14 PM CDTSpecial Weather StatementICTCowley, Sumner31 min
Jun 15, 9:26 PM CDTSpecial Weather StatementICTLabette34 min
Jun 15, 10:45 PM CDTSpecial Weather StatementICTReno45 min
Jun 16, 3:29 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.